Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 37, NWS Gaylord, MI

July 19, 2020Charlevoix County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 19, 2020, 4:33 AM EDT for Charlevoix County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 4:33 AM EDT (08:33 UTC)
Expired
Jul 19, 2020, 5:00 AM EDT
In force
27 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Charlevoix County, MI

The radar

The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

981 
WUUS53 KAPX 190833
SVRAPX
MIC029-190900-
/O.NEW.KAPX.SV.W.0037.200719T0833Z-200719T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
433 AM EDT Sun Jul 19 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northwestern Charlevoix County in northern Michigan...

* Until 500 AM EDT.

* At 432 AM EDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Saint James On Beaver Island to
  26 miles south of Corinne, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Saint James On Beaver Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4574 8588 4572 8576 4580 8573 4587 8560
      4583 8542 4585 8527 4583 8525 4574 8533
      4573 8545 4560 8545 4554 8553 4555 8568
      4551 8574 4547 8572 4552 8578 4556 8567
      4566 8567 4572 8575 4566 8585 4572 8590
TIME...MOT...LOC 0832Z 316DEG 33KT 4583 8558 4570 8581 

HAIL...1.00IN
WIND...60MPH
 
$$

Farina

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:34 AM EDT, 59 minutes earlier.

Area forecast discussion, Jul 19, 3:34 AM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
334 AM EDT Sun Jul 19 2020

.NEAR TERM...(Today through Tonight)
Issued at 325 AM EDT Sun Jul 19 2020

High impact weather potential: Early morning convection, cloud
trends, thunderstorm re-development potential

Primary forecast concerns/challenges: Similar to yesterday,
convective evolution will be the main challenge today.  And
depending on how this morning's activity evolves will play a large
role in what happens with convective re-development this
afternoon.

Cellular convective development continues over northern Wisconsin
and the central U.P. this morning in advance of a cold front.
This activity will continue to push east into northern Michigan
this morning, being fed by a 45kt 850mb jet and plenty of
instability (3000 j/kg of MLCape). It still appears that wind will
be the primary severe weather threat given the increasing mid
level flow. An isolated tornado is also possible with the energy
helicity index (EHI) upwards of 2 as more favorable shear
parameters push into the area in advance of the approaching upper
trough. Focus will shift to the eastern parts of the area (east of
I-75) by later this morning/early afternoon as the atmosphere
destabilizes with daytime heating before fropa. A relatively
small window for storms to re-develop, as drier air will sweep
into the area by mid to late afternoon and push any remaining
thunder activity to the south and east.

With a front bisecting the area today, temperatures will range from
the lower 80s over western-northern areas to near 90 over
southeastern areas. There will be some immediate humidity relief
with fropa, with continued drying in the hours after fropa.
Sunday night will feature much more comfortable temperatures, with
lows in the 50s to around 60 but dewpoints falling through the
50s.

Winds will be gusty again today, with forecast soundings showing
nearly 30kts at the top of the mixed layer.  Although marginal, I
will put up beach hazard statements along northern Lake Michigan
with increasing onshore flow as winds veer more westerly throughout
the day.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 325 AM EDT Sun Jul 19 2020

...Return to more normal weather...

High Impact Weather Potential: Minimal

Forecast/Details: Early next week the flow becomes more zonal and a
generally more quiet pattern. High pressure will exit the region
allowing a cold front to cross the region Wednesday. Ahead of the
cold front showers and possibly a few thunderstorms move in Tuesday
and exit with the front Wednesday. Cooler temperatures continue
through mid week with high temperatures very near July normals
around 80.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 325 AM EDT Sun Jul 19 2020

A storm system will cross the region Friday or Saturday with
another chance of precipitation. In the wake this storm, it looks
like ridging/warming may move back into the region late next
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1153 PM EDT Sat Jul 18 2020

Pretty quiet late this evening, but additional SHRA/TSRA activity
is taking shape in nw WI and western upper MI. This will develop
eastward, and additional cells will eventually get going ahead of
the main activity. All TAF sites have a few hours of TSRA tempoed
in overnight. Strong/svr storms with gusty winds are possible. MVFR
cigs will occur at times, and would not preclude worse conditions
during SHRA/TSRA. Conditions will gradually improve on Sunday,
with VFR conditions from mid- afternoon on.

S to sw breezes tonight and early Sunday. Winds will veer westerly
and become gusty in the afternoon.

&&

.MARINE...
Issued at 325 AM EDT Sun Jul 19 2020

Small craft headlines today on some of the nearshore waters
(particularly Lake Michigan and Whitefish Bay). A round of showers
and thunderstorms early today on Lake Michigan, with storms
possible on Lake Huron into the afternoon hours. Quieter weather
to start the week with weaker winds and dry conditions.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT from 8 AM EDT this morning through this
     evening for MIZ016-020-025-031-099.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ341-342-
     344>346.
LS...SMALL CRAFT ADVISORY from 11 AM this morning to midnight EDT
     tonight for LSZ321.
&&

NEAR TERM...JK
SHORT TERM...KF
LONG TERM...KF
AVIATION...JZ
MARINE...JK
Hazardous weather outlook, Jul 19, 3:49 AM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
349 AM EDT Sun Jul 19 2020

MIZ016>018-020>036-041-042-086>088-095>099-200800-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
349 AM EDT Sun Jul 19 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Another round of thunderstorms will impact the outlook area this
morning. Severe storms are possible with damaging winds the main
threat. Large hail and an isolated tornado are also possible.

In addition, storms may produce locally heavy rain leading to
ponding of water in low lying or flood prone areas.

Dangerous swim conditions are expected on the Lake Michigan
beaches of northern Michigan. See the current beach hazards
statement for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible at times for the middle and end of this
week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200800-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
349 AM EDT Sun Jul 19 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Another round of thunderstorms will impact the outlook area this
morning. Severe storms are possible with damaging winds the main
threat. Large hail and an isolated waterspout are also possible.

Large fluctuations in water levels may occur as these storms
move through.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible at times for the middle and end of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotters please relay any waterspout sightings to the National
Weather Service.

&&

For more information visit http://weather.gov/gaylord.

JK

In the hours before

Special weather statement, Jul 19, 3:45 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service Gaylord MI
345 AM EDT Sun Jul 19 2020

MIZ086>088-095>097-190945-
Western Chippewa-Southeast Chippewa-Mackinac Island/Bois Blanc
Island-Eastern Mackinac-Western Mackinac-Central Chippewa-
345 AM EDT Sun Jul 19 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHIPPEWA AND MACKINAC
COUNTIES...

At 344 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Whitefish Point to
near Hulbert to 8 miles north of Manistique. Movement was east at 45
mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Paradise, St. Ignace, Mackinac Island, False Detour Channel,
Potagannissing Bay, Saint Marys River, Drummond Island, Kinross,
Pickford, Bay Mills, Rudyard, Dafter, Curtis, Moran, Brevort, Trout
Lake, Cedarville, Hulbert, Hessel and Strongs.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4651 8489 4645 8447 4653 8413 4624 8411
      4606 8396 4612 8364 4600 8344 4588 8355
      4592 8467 4575 8431 4574 8433 4583 8490
      4598 8505 4605 8533 4594 8563 4597 8587
      4620 8586 4625 8524 4640 8524 4678 8493
TIME...MOT...LOC 0744Z 263DEG 53KT 4685 8482 4635 8520 4608 8627

Farina

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:41 AM EDTSmall Craft AdvisoryAPX40 hr
Jul 19, 3:43 AM EDTBeach Hazards StatementAPXBenzie, Charlevoix, Emmet, Leelanau, Manistee16 hr
Jul 19, 3:45 AM EDTSpecial Weather StatementAPXChippewa, Mackinac2 hr
Jul 19, 3:57 AM EDTSpecial Marine WarningAPX48 min
Jul 19, 3:59 AM EDTSevere Thunderstorm WarningAPXChippewa61 min
Jul 19, 4:04 AM EDTSpecial Marine WarningAPX116 min
Jul 19, 4:52 AM EDTSpecial Marine WarningAPX38 min
Jul 19, 4:52 AM EDTSpecial Weather StatementAPXAntrim, Emmet, Grand Traverse, Leelanau53 min
Jul 19, 5:03 AM EDTSpecial Marine WarningAPX57 min
Jul 19, 5:26 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Cheboygan, Emmet, Otsego64 min
Jul 19, 5:37 AM EDTSevere Thunderstorm WarningAPXCheboygan, Presque Isle68 min
Jul 19, 5:44 AM EDTSpecial Marine WarningAPX61 min
Jul 19, 5:56 AM EDTSpecial Marine WarningAPX34 min
Jul 19, 6:01 AM EDTSpecial Weather StatementAPXMontmorency, Otsego44 min
Jul 19, 6:07 AM EDTSevere Thunderstorm WarningAPXGrand Traverse, Kalkaska, Leelanau, Missaukee, Wexford53 min
Jul 19, 6:14 AM EDTSevere Thunderstorm WarningAPXAlpena, Crawford, Montmorency, Oscoda, Otsego61 min
Jul 19, 6:31 AM EDTSpecial Marine WarningAPX59 min
Jul 19, 6:35 AM EDTFlash Flood WarningAPXAntrim, Grand Traverse, Leelanau3 hr
Jul 19, 6:52 AM EDTSpecial Weather StatementAPXAlcona, Alpena, Iosco, Ogemaw, Oscoda, Presque Isle and 1 more53 min
Jul 19, 6:59 AM EDTTornado WarningAPXAlcona, Crawford, Iosco, Ogemaw, Oscoda43 min
Jul 19, 7:18 AM EDTSpecial Marine WarningAPX87 min
Jul 19, 7:33 AM EDTSevere Thunderstorm WarningAPXArenac, Iosco, Ogemaw42 min
Jul 19, 8:28 AM EDTSevere Thunderstorm WarningAPXArenac, Gladwin36 min
Jul 19, 8:38 AM EDTSpecial Marine WarningAPX37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.